Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Does iron tablets causes sore throat?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
can iron tablets give you a sore throat, I have always suffered with reflux and after taking a course of iron tablets not only are they upsetting my stomach but I have a sore throat and mouth
Posted Tue, 4 Dec 2012 in Medicines and Side Effects
Answered by Dr. Akhilesh Dubey 1 hour later
Your query is about Iron tablet.

Iron tablets are known to produce stomach upset nausea and vomiting, as reflux causes acidic content of stomach to come in mouth it produces a chemical sore and raw area which sometimes gets infected.
Even more so in your case as you have predisposing history of asthma and reflux disease.

If you have Iron deficiency and oral iron therapy is absolutely necessary, a PPI (Proton Pump inhibitor) like Omeperazole along with prokinetic may be given to reduce reflux problem. We can also try some other iron salt formulation, which is better tolerated.

Hope this information helps, if you have any further query, I will be available to answer that.

Above answer was peer-reviewed by
Follow-up: Does iron tablets causes sore throat? 1 hour later
Thanks for the reply but I already take Omeperazole on a regular basis as I suffer with bile reflux. I have been taking them now for a few weeks so i will give them a miss and see if the symptoms disappear .
Answered by Dr. Akhilesh Dubey 17 minutes later

Thanks for the follow up.

If you are already taking omeparazole and not tolerating iron tablets, certainly it is worthwhile to withhold Iron tablets for a week or so in consultation with your treating to see if your symptoms improve or not.

Prokinetic drugs which improve motility of gut and help to keep XXXXXXX (Lower esophageal Sphincter) closed may be helpful to you in consultation with your treating doctor.

Regarding Iron deficiency, why you have to take iron is not clear to me.

Please inform me about the progress. Let me know if I can assist you further.

Please take care of yourself

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor